Tornado, Niobrara
- When
- June 12, 1:58 PM MST
- Where
- Niobrara County, 6 mi NNE of Redbird
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -104.254
Law enforcement reported a brief tornado touchdown.
Thunderstorms developed and produced a couple of brief tornadoes in rural Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed and produced a couple of brief tornadoes in rural Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 11:47 AM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1247 PM MDT SUN JUN 12 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY... MAIN FORECAST PROBLEM WILL BE THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND EVENING. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER NORTH CENTRAL WYOMING WITH A BOUNDARY EXTENDING NORTH INTO MONTANA AND SOUTH INTO NORTHWEST COLORADO. THE CIRCULATION FROM HIGH PRESSURE OVER THE GREAT LAKES IS COMBINING WITH THE LOW TO PRODUCE DECENT SOUTH TO SOUTHEAST SURFACE WINDS IN THE EASTERN CWA WHICH IS ADVECTING DEW POINTS IN EXCESS OF 50 DEGREES WELL INTO CANADA. THE 5H ANALYSIS FROM 12Z SHOULD A DEEP TROUGH FROM WESTERN CANADA SOUTH INTO SOUTHERN CALIFORNIA. THIS FEATURE IS EASILY SEEN ON THE WATER VAPOR IMAGERY. DECENT COLD AIR BOTH 5/7H WILL CREATE STEEP LAPSE RATES TODAY. AT 1830Z THE 88D IS STILL PPINE. LAPS AND SPC MESOSCALE ANALYSIS SHOWING UNSTABLE AIR IN THE PANHANDLE WITH A WEAK CAP STILL HOLDING. SOME CU HAS DEVELOPED OVER KCYS. MODELS IN AGREEMENT WITH VERY UNSTABLE AIR OVER PANHANDLE THIS AFTERNOON AND EVENING. CONVECTIVE TEMPERATURE IS AROUND 80 SO SHOULD BE ABLE TO GET THINGS FIRING HERE AND TO THE EAST IN A COUPLE OF HOURS. EVEN THOUGH THERE WILL BE SOME WEAK SHEAR TODAY LOOKS LIKE HAIL AND WINDS WILL BE THE BIGGEST THREAT. AFTER CONVECTION DIES DOWN TONIGHT SOME LOW CLOUDS ARE POSSIBLE WITH THE HIGHER MOISTURE IN THE PANHANDLE. MONDAY SHOULD HAVE ANOTHER CHANCE OF STORMS BUT WITH DRIER AIR WORKING ITS WAY IN FROM THE WEST MOST OF THE CONVECTION WILL BE IN THE EXTREME EASTERN PORTION OF THE CWA. AS THIS SYSTEM MOVES THROUGH TODAY IT SHOULD RESULT IN THE NEXT TWO DAYS BEING A LITTLE COOLER. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... A SHORTWAVE RIDGE WILL BE OVER THE REGION ON WEDNESDAY IN ADVANCE OF THE NEXT UPSTREAM UPPER LOW. THAT FEATURE WILL BE THE MAIN INFLUENCE ON THE WEATHER FOR THE CWA FROM THURSDAY AND THROUGH NEXT WEEKEND. BY 00Z THURSDAY...THE UPPER LOW WILL BE OVER THE PACIFIC NORTHWEST. THE ECMWF IS FURTHER EAST WITH THE FEATURE THAN THE GFS AT THAT TIME AND CONTINUES THAT TREND THROUGH THE END OF THE WEEK. THE UPPER LOW WILL MOVE SLOWLY EAST DURING THAT TIME AND BY 00Z SATURDAY WILL BE OVER SOUTHERN SASKATCHEWAN OR SOUTHERN ALBERTA. THE STORM THEN ROTATES BACK WEST WITH THE ECMWF HAVING A LARGER AMPLITUDE TROUGH OVER THE ROCKIES THAN SUNDAY THAN THE GFS. IN GENERAL...BROAD AND WEAK CYCLONIC FLOW ALOFT WILL BE OVER THE REGION THE END OF THIS WEEK AND NEXT WEEKEND WITH THE FLOW ALOFT MAINLY FROM THE WEST SOUTHWEST. MODELS DEPICT A SURFACE TROUGH AROUND THE EASTERN WYOMING BORDER DURING THAT TIME. LOW LEVEL MOISTURE AND INSTABILITY WILL BE GREATER TO THE EAST OF THAT BOUNDARY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE PANHANDLE EACH DAY...WITH LESS NUMEROUS SHOWERS AND LATE DAY THUNDERSTORMS FROM SOUTH CENTRAL TO EAST CENTRAL WYOMING. TEMPERATURES WILL BE ABOVE NORMAL FOR THIS PART OF THE FORECAST WITH THE WARMEST DAY STILL LOOKING TO BE ON THURSDAY. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL AERODROMES. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP WITH GREATEST CONCENTRATION EAST OF INTERSTATE 25. PATCHY AREAS OF IFR/MVFR CONDITIONS MAY FORM IN THE PANHANDLE OVERNIGHT. && .FIRE WEATHER...WEAK COLD FRONT WILL MOVE ACROSS THE DISTRICT THIS AFTERNOON AND TRIGGER THUNDERSTORM ACTIVITY MAINLY EAST OF INTERSTATE 25. BRISK SOUTH TO SOUTHWEST WINDS ASSOCIATED WITH THIS FEATURE WITH SOME GUSTS EXPECTED TO APPROACH 35 KNOTS IN ALBANY AND CARBON COUNTIES. THESE AREAS WILL ALSO SEE RELATIVE HUMIDITY DROP INTO THE TEENS BUT WITH GREEN FUELS...FIRE WEATHER CONCERNS REMAIN LOW. && .HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING OFF THE SIERRA MADRE AND SNOWY RANGES TODAY AND WILL CONTINUE INTO THE UPCOMING WEEK. FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH PLATTE RIVER BETWEEN HENRY AND MINATARE. TEMPERATURES WILL CONTINUE TO BE WARM OVER THE CWA THROUGH THE WEEK WITH ABOVE NORMAL READINGS EXPECTED. THE WARMER TEMPERATURES WILL KEEP THE SNOW MELT GOING AT A FAIRLY STEADY RATE OF ABOUT AN INCH OF SNOW WATER EQUIVALENT A DAY...WITH GREATER RATES POSSIBLE LATE THIS WEEK CORRESPONDING TO THE WARMEST DAYS. WATER LEVELS WILL REMAIN HIGH FOR THIS WEEK...WITH ANOTHER CREST POSSIBLE LATE THIS WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE...GRIFFITH LONG TERM/HYDROLOGY...WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1159 AM MDT SUN JUN 12 2011 WYZ101-103>107-109>119-131800- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1159 AM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON ACROSS THE AREA. SOME OF THE STORMS EAST OF THE LARAMIE RANGE COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR MONDAY. RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ102-108-131800- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY- 1159 AM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN EXTREME NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE AND UP INTO EAST CENTRAL WYOMING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR MONDAY...WITH A FEW BECOMING SEVERE IN THE AFTERNOON. RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 155 PM MDT SUN JUN 12 2011 WYZ102-122100- NIOBRARA COUNTY WY- 155 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 300 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF EDGEMONT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. GRIFFITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 229 PM MDT SUN JUN 12 2011 WYZ102-122115- NIOBRARA COUNTY WY- 229 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 315 PM MDT... AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF REDBIRD...OR 26 MILES NORTH OF LUSK...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REDBIRD... MULE CREEK JUNCTION... TJT
The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 tornado. Local standard time, as filed.
Law enforcement reported a brief tornado touchdown.
A trained spotter reported a brief tornado touchdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyThe tornado archive for Wyoming, 2011Warnings in Wyoming, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304038, 304040.